An investigation into the effect of the contraceptive pill on the risk of blood clots and other disorders in women has resulted in recommendations for new safety advice.
ABC News reports that while the risk of blood clots is very rare on the pill, with only two cases in every 10,000 women per year, the Therapeutic Goods Administration (TGA) found that taking the contraceptive pill increased the risk. The risk particularly varied depending on the amount of progesterone in the pill.
The TGA released a statement saying, "For women who are using one of the CHCs currently available in Australia, the risk of a blood clot is increased but is still rare."
The other concerns were the increased risk in heart attacks and strokes for women taking the pill - however the risk was still very small.
The TGA suggested that women talk to their doctors about the health risks of the contraceptive pill, particularly if they had other risk factors, such as being older than 35, smoking, or having a body mass index higher than 30kilograms/m2.
"You are urged to discuss the benefits and risks of taking a CHC, or any other questions or concerns you have, with your health professional," the TGA said.
The updated safety advice now includes the risk of blood clots.
This news comes after an explosive study recently showed a strong correlation between women taking the contraceptive pill and suffering from depression.